Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 129, NWS Cheyenne, WY

July 21, 1998Kimball County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 21, 1998, 4:28 PM MDT for Kimball County, Nebraska. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 21, 1998, 4:28 PM MDT (22:28 UTC)
Expired
Jul 21, 1998, 5:00 PM MDT
In force
32 min
Issued by
NWS Cheyenne, WY
Area
Whole counties

County Kimball County, NE

The radar

The Cheyenne radar (KCYS), 91 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 4:50 PM MDTThunderstorm Wind 54Kimball Arpt, NE
Jul 21, 4:55 PM MDTHail 1Dix, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.5 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1998-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1998-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-624 J/kg
Mixed-layer LCL
2474 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

743 
WUUS1 KCYS 212236 RRA
SVRCYS
NEC105-212300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED...CORRECTED TIMES
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
428 PM MDT TUE JUL 21 1998

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIMBALL COUNTY IN THE NEBRASKA PANHANDLE

* UNTIL 500 PM MDT

* AT 430 PM MDT...SPOTTERS INDICATED A SEVERE THUNDERSTORM 5 MILES
  NORTH OF KIMBALL... MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KIMBALL AT 430 PM MDT

GOLF BALL SIZE HAIL WAS REPORTED 5 MILES NORTH OF KIMBALL AT 425 PM
MDT.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

CMB


&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:10 AM MDT, 14 hours 18 minutes earlier.

Area forecast discussion, Jul 21, 2:10 AM MDT, 14 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
210 AM MDT TUE JUL 21 1998

IR LOOP INDICATING COLD TOPS OVER N UTAH ASCT WITH SHORT WAVE THAT WAS
OVER CENTRAL MT...W WY AND N UTAH AT 00Z. UNABLE TO GET SLC RADAR AND
UNABLE TO OBSERVE LDS VIA AFOS AS WELL AS BLM LTG DATA FROM INTERNET.
WILL JUST GO AHEAD AND MENTION TSRA FOR SW WY THIS MORNING AS WAVE
MOVES EAST. MEANWHILE THE SFC COLD FRONT WILL CONT TO PUSH SW ACROSS
WY THIS MORNING AND SHOULD BE THROUGH ALL OF WY EXCEPT THE SW BY THIS
AFT PUTTING AN END TO THE RECORD BREAKING HEAT WAVE ALONG WITH THE
INFLUX OF MORE CLOUDS AND COOLER TEMPS. 70 RH AT LOWER LEVELS INCR
FROM THE NE AND SHOULD ENVELOPE THE NE CWFA BY WED AFT. 400MB MSTR
ACTUALLY GETS SHUNTED JUST S OF WY TONIGHT AND RETURNS N WED. BEHIND
FRONT UPSLOPE FLOW BECOMES ESTABLISHED UP TO H7 THUS RAISING THE SFC
DEW PNTS. AREA OF WEAK PVA TRACKS E ACROSS WY TODAY PROVIDING SOME
LIFT. WOULD GO WITH 30 POPS FOR SW AND S CENTRAL ZONES OF CWFA WHERE
BETTER UPPER LEVEL MSTR AND OVER NE ZONES WHERE MOIST UPSLOPE FLOW
BEST ESTABLISHED. 20 POPS ELSEWHERE TODAY. ANY TSRA THAT FORM WILL BE
BETTER RAIN PRODUCERS THAN THOSE OF LAST COUPLE OF DAYS.  WITH INCR
MSTR AT ALL LEVELS AND UPSLOPE BECOME BETTER ESTABLISHED WED WOULD GO
30-40 POPS MOST AREAS FOR WED AFT TSRA. SPC HAS OUR NE ZONES IN SLGT
RISK FOR WED. PREFER COOLER FWC TEMPS FOR TUE AND WED AS CLOUDINESS
WILL INCREASE AND CAA TAKES PLACE AT ALL LEVELS EXCE0PT WOULD STICK
WITH WARMER FAN TEMPS FOR RKS TODAY.

LIPSON

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 4:28 AM MDTSevere Thunderstorm WarningCYSKimball32 min
Jul 21, 2:43 PM MDTSevere Thunderstorm WarningCYSScotts Bluff12 min
Jul 21, 2:48 PM MDTSevere Thunderstorm WarningCYSScotts Bluff32 min
Jul 21, 3:53 PM MDTSevere Thunderstorm WarningCYSBanner32 min
Jul 21, 4:00 PM MDTSevere Thunderstorm WarningCYSKimball30 min
Jul 21, 4:39 PM MDTSevere Thunderstorm WarningCYSCheyenne31 min
Jul 21, 4:52 PM MDTTornado WarningCYSCheyenne, Kimball33 min
Jul 21, 5:01 PM MDTSevere Thunderstorm WarningCYSKimball29 min
Jul 21, 5:10 PM MDTSevere Thunderstorm WarningCYSCheyenne50 min
Jul 21, 5:28 PM MDTTornado WarningCYSCheyenne32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.